Colorado, 2019

Tornadoes and Hail in Colorado, June 8, 2019

June 8, 2019 · NWS GLD · 6 events in 3 counties and zones

Thunderstorms produce brief landspouts as well as isolated hail and wind reports in northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce brief landspouts as well as isolated hail and wind reports in northeast Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 10:54 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 8, 10:54 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1154 AM MDT Sat Jun 8 2019

.SHORT TERM...(Today through Monday night)
Issued at 219 AM MDT Sat Jun 8 2019

Another cool...yet humid airmass across the Tri State region this
morning. Skies are ranging from clear in spots up to mostly
cloudy/cloudy. Those areas seeing the thicker veil of clouds
especially along and north of Highway 36 are seeing isolated/
scattered showers and/or rumble of thunder. Temperatures are ranging
in the 60s...with dewpts mainly in the mid to upper 50s. There is a
general southerly fetch to the surface winds as low pressure
develops WSW of the CWA over SE Colorado.

Going into today...with the airmass in place...the region is set to
see another humid/warm day. From the last few days forecasts for
this timeframe...the CWA will see chance for showers and
thunderstorms increase from this afternoon on into the evening
hours. The cold front that was set to traverse the area this
afternoon/evening has slowed in latest model runs...trending more to
a late afternoon/evening show for convection. Stage still set for
strong to severe storms to develop in two waves...with the first
coming with a shortwave this afternoon...ahead of the main front.
The second round looks to occur this evening with the cold front.

Westerly flow aloft with SSE flow from the surface to 850 mb...PW
values around an inch or more for the area...Dcape values from 18z-
00z ranging from 400-1000 J/kg as well as decent 850-500 lapse rates
all point to strong to severe storms producing large hail...damaging
winds and even a few tornadoes. With such high PW values...any of
these storms could also bring about flash flooding potential. The
CWA remains in a Slight Risk for Excessive Rainfall. Almost the
entire CWA is under a Slight Risk for severe from the SPC as well.

QPF at this time for this event will range from near a half inch up
to 1.50". This will all depend where storms eventually initiate...so
expecting amounts to morph in tandem with storm development.

Portions of the forecast area will have some patchy blowing dust
occurring. Outflow from developing storms could interact with dry
ground creating these conditions...but with overall areal coverage
of rain expected...the CWA will see about a 6-hour window for
blowing dust before ground saturation.

Precipitation expected to taper slowly from west to east going into
Sunday...with all activity shifting east by the afternoon. This will
set up a 24-hour period of drying from Sunday night into Monday
night as high pressure builds over the area. Late Monday night after
06z...an approaching shortwave from the northwest could trigger a
few showers/storms going towards sunrise Tuesday morning.

For temps...80s for highs today will give way to 60s on Sunday as
cooler air arrives with the cold frontal passage. Low 70s return for
Monday as warming trend initiates. Overnight lows will have mid 40s
to mid 50s tonight give way to 40s Sunday night then trending higher
to the mid 40 to low 50s by Monday night. Some temps for Sunday
night may approach record lows.

.LONG TERM...(Tuesday through Friday)
Issued at 245 AM MDT Sat Jun 8 2019

Will start the period under northwest flow on Tuesday. An embedded
shortwave trough/surface front will result in a chance of showers
and thunderstorms. Instability looks fairly limited at this time,
but could see a narrow corridor of enhanced instability near the
front and there will be enough deep layer shear for some risk of
severe storms. The western ridge will then build across the
Rockies and adjacent plains for Wednesday/Thursday with mostly dry
conditions. Will see low chances of thunderstorms for Thursday
night as the ridge begins to break down and a weak disturbance
comes out of Colorado. Appears there will be better chances on
Friday with a stronger wave and more instability, especially in
eastern parts of the area which may become very unstable with
temperatures warming back into the 80s and plentiful moisture.
Deep layer shear, however, not particularly impressive, so remains
to be seen if there will be much of a severe threat on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 8 2019

For Kgld, thunderstorms are expected to develop near the site in
the 20z to 22z time frame. Vfr conditions are expected until
thunderstorms affect the site, and then mvfr conditions are
expected. Thunderstorms will continue through the night. From 04z
to 12z, mvfr conditions will prevail. After 12z vfr conditions
will return. Southerly winds of 15 to 20 knots with gusts to
around 25 knots are expected. Once thunderstorms develop the winds
will become variable at 15 to 25 mph. From 04z to 06z a cold front
will begin to move through and north winds will increase into the
19 to 23 knots range with gusts up to 28 knots.

For Kmck, south winds of near 18 knots with gusts near 26 knots
are expected until 26 knots. From 20z to 22z thunderstorms will
near the site and affect the site into the overnight hours. Vfr
conditions should occur until 03z and mvfr conditions will occur
through 09z. Outside of thunderstorm activity, south to southeast
winds near 15 knots and gusts to near 23 knots. Around 03z, north
winds near 21z knots with gusts up to 32 knots are expected and
that will continue the rest of the period. Vfr conditions also
return at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, Jun 8, 9:32 AM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1032 AM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1032 AM MDT Sat Jun 8 2019 /1132 AM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected from mid afternoon
into the overnight hours. Some of these storms will become severe
with large hail, some 2 inches and larger, damaging winds with gusts
up to 80 mph possible, and locally heavy rainfall that could cause
flash flooding. An isolated tornado also cannot be ruled out.

The strong winds could also cause blowing dust that could
significantly reduce the visibility. Even though the fire danger is
not high, any fire that gets started this afternoon and evening
could become significant due to quickly changing and increasing
winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 2 PM MDT this afternoon into
the overnight hours tonight.

In the hours before

Special weather statement, Jun 8, 12:44 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019

COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
      3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232

JRM

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Kit Carson

When
June 8, 12:58 PM MST to 1:01 PM MST
Where
Kit Carson County, 2.75 mi SW of Burlington Arpt to 2.18 mi W of Burlington
Rating
EFU
Path length
0.66 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
39.298, -102.323

Landspout tornado near Burlington.

Tornado, Kit Carson

When
June 8, 2:12 PM MST to 2:18 PM MST
Where
Kit Carson County, 7.84 mi WSW of Bonny Lake to 8.15 mi WSW of Bonny Lake
Rating
EFU
Path length
0.53 mi
Path width
100 yd
Reported by
Public
Coordinates
39.560, -102.325

Landspout tornado reported by public.

Hail, Yuma

When
June 8, 2:39 PM MST
Where
Yuma County, 2.66 mi W of Bonny Lake
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -102.250

Public reported hail on Highway 385.

Hail, Yuma

When
June 8, 6:56 PM MST
Where
Yuma County, 4.46 mi WSW of Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -102.360

Thunderstorm Wind, Cheyenne

When
June 8, 7:43 PM MST
Where
Cheyenne County, 0.54 mi W of Kit Carson
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -102.790

Thunderstorm Wind, Cheyenne

When
June 8, 7:52 PM MST
Where
Cheyenne County, 0.88 mi SW of Firstview
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.810, -102.540

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838233, 838234, 838231, 838232, 838235, 838236.